Alert archive / New York / Flood Watches in 2011
Flood Watch 18, NWS Albany, NY
NWS Albany, NY issued this flood watch at Dec 7, 2011, 12:10 PM EST for Dutchess County, Ulster County, New York. It took effect at Dec 7, 2011, 5:00 PM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 7, 2011, 12:10 PM EST (17:10 UTC)
- In effect from
- Dec 7, 2011, 5:00 PM EST
- Expired
- Dec 8, 2011, 4:34 AM EST
- In force
- 12 hr
- Issued by
- NWS Albany, NY
- Flood severity
- None
Counties Dutchess County, NY, Ulster County, NY
The radar
The Albany radar (KENX), 85 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flood watch went out at Dec 7, 10:47 AM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Dec 7, 10:47 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1047 AM EST WED DEC 7 2011
.SYNOPSIS...
A STORM SYSTEM WILL FORM ALONG A SLOW MOVING FRONT JUST TO THE SOUTH
OF THE REGION TODAY. IT WILL PASS BY TO OUR SOUTH TONIGHT...BRINGING
RAIN CHANGING TO SNOW TO MOST OF THE REGION... WITH THE GREATEST
AMOUNTS OF RAIN AND SNOW SOUTH AND EAST OF THE ADIRONDACKS.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM EST...RAIN CONTINUES TO EXPAND N/NE ACROSS THE
REGION IN RESPONSE TO INCREASING MID LEVEL ISENTROPIC LIFT WELL
AHEAD OF POTENT SHORTWAVE ACROSS THE LOWER MISSISSIPPI VALLEY.
HAVE INCREASED POPS ACROSS THE REGION THROUGH THIS AFTERNOON TO
ACCOUNT FOR SLIGHTLY FASTER DEVELOPMENT OF RAINFALL.
GIVEN THE PROSPECTS FOR MORE RAIN...EXPECT TEMPS TO HOLD NEARLY
STEADY...OR PERHAPS RISE NO MORE THAN A COUPLE OF DEGREES IN MOST
AREAS FROM CURRENT LEVELS.
WITH REGARD TO TONIGHT/S STORM...THE FIRST ISSUE WILL BE UPDATING
THE CURRENT SUITE OF WINTER WEATHER STATEMENTS EARLY THIS
AFTERNOON. LATEST 12Z/NAM CONTINUES TO SUGGEST HEAVY
QPF...ALTHOUGH LINGERING A BIT LONGER...PAST 06Z...WHEN THE COLDER
AIR ARRIVES. EXTREME MID LEVEL F-GEN SUGGESTS THAT...WHEN THE
CHANGEOVER TO SNOW OCCURS...IT COULD BE VERY HEAVY...EVEN IF FOR
ONLY A COUPLE OF HOURS. CAN NOT RULE OUT SNOWFALL RATES OF 2-3
INCHES/HOUR...OR EVEN HIGHER...WITHIN THE FIRST HOUR OR TWO AFTER
CHANGEOVER. NOW...SHOULD THE PRECIP LINGER ONLY AN HOUR OR MORE
THAN CURRENTLY EXPECTED...HIGHER TOTAL SNOWFALL AMOUNTS COULD
EASILY BE REACHED...PERHAPS ALMOST DOUBLE WHAT IS CURRENTLY
INDICATED. WILL ASSESS THIS VERY CLOSELY OVER THE NEXT 1-3
HOURS...PENDING OUTPUT FROM THE GFS AND ALSO TRENDS FROM THE
HRRR/RUC 13...AND ENHANCED SHORT TERM WRF. SHOULD HIGHER AMTS SEEM
LIKELY...UPGRADES TO WIDESPREAD ADVISORIES...AND WARNINGS MAY BE
NEEDED.
THE SECOND FACTOR WHICH WILL BE CLOSELY INVESTIGATED WILL BE THE
PROSPECTS FOR HEAVY RAINFALL ACROSS THE MID HUDSON VALLEY REGION
INTO NW CT WITH AROUND OR OVER 2 INCHES RAISES THE POTENTIAL FOR
AT LEAST MINOR FLOODING IN SOME RIVERS/STREAMS. GIVEN DEWPOINTS IN
THE LOWER 60S WITHIN THE WARM SECTOR...AND THE EXTREME 700 MB
CONVERGENCE/F-GEN EXPECTED...CAN NOT DISPUTE THE HEAVY QPF ALL
MODELS SUGGEST. SO...WE WILL LIKELY NEED TO ISSUE A FLOOD WATCH
FOR NW CT AND THE MID HUDSON VALLEY REGION BY EARLY AFTERNOON.
PREVIOUS DISCUSSION FOLLOWS...
AS OF 615 AM...RADAR COVERAGE HAS BEEN INCREASING DURING THE PAST
HOUR OR SO ACROSS THE SOUTHEAST TWO-THIRDS OF THE FORECAST AREA...SO
WILL RAISE POPS TO LIKELY IN THIS AREA AND CONTINUE RAISING POPS TO
CATEGORICAL BY LATE MORNING. HAVE ALSO UPDATED HOURLY TEMP GRIDS TO
ACCOUNT FOR CURRENT CONDITIONS AND TRENDS.
****PREVIOUS DISCUSSION****
AS OF 430 AM...SATELITE AND RADAR IMAGERY SHOW A RAPID EXPANSION OF
COLD CLOUD TOPS AND PCPN ECHOES OVER THE EASTERN U.S...WHICH ARE
ASSOCIATED WITH THE SHARP BUT COMPACT UPPER LEVEL TROF OVER THE
LOWER MISSISSIPPI VALLEY. THIS TROF WILL RACE NORTHEAST TODAY AND
TONIGHT...AND INDUCE STRONG CYCLOGENISIS ALONG THE FRONTAL BOUNDARY
STALLED TO OUR SOUTH. EXCEPT FOR THE ADIRONDACK ZONES...EXPECT JUST
ABOUT ALL PCPN TODAY TO FALL AS RAIN WITH THERMAL PROFILES REMAINING
FAIRLY CONSTANT AND ABOVE FREEZING DURING THE DAY. HIGHS TODAY WILL
RANGE FROM THE MID 30S NORTH TO THE UPPER 40S SOUTH. SCATTERED
RAINFALL TO START THE DAY...WILL EVENTUALLY BECOME A WIDESPREAD AREA
OF RAIN OVER MOST OF THE REGION EXCEPT FOR THE NORTHWEST CORNER OF
THE FORECAST AREA. CHANCE POPS ARE FORECAST THERE...WITH A NARROW
BAND OF LIKELY POPS FURTHER SOUTH...AND CATEGORICAL POPS FOR THE
SOUTHERN TWO-THIRDS OF THE FORECAST AREA BY LATE IN THE DAY.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
THE UPPER LEVEL TROF AND DEVELOPING SURFACE LOW WILL COME ROARING
THROUGH THE NORTHEAST TONIGHT. OCCASIONALLY HEAVY PCPN WILL COMMENCE
AROUND OR SHORTLY AFTER SUNSET AS A LARGE AREA OF STRONG UPWARD
VERTICAL MOTION/FRONTOGENETIC FORCING MOVE INTO THE REGION. THE
PRIME TIME FOR THIS WILL BE 00Z TO 06Z TONIGHT WITH UP TO AN INCH OF
LIQUID EQUIVALENT FORECAST BY SOME MODELS DURING THIS 6 HOUR PERIOD.
THIS IS ALSO THE TIME PERIOD WHEN RAIN WILL BE CHANGING TO SNOW AS
THE ATMOSPHERE COOLS DUE TO DYNAMIC COOLING AND AS THE STORM SYSTEM
BEGINS TO INTENSIFFY AND DRAW COLDER AIR SOUTHWARD. DUE TO THE HIGH
RATE OF PCPN...JUST A COUPLE OF HOURS DIFFERENCE IN THE TIMING OF
THE CHANGEOVER CAN MAKE A BIG DIFFERENCE IN THE AMOUNT OF SNOW. AT
THIS POINT HAVE OPTED FOR A HIGH END ADVISORY (3 TO 8 INCHES) ACROSS
THE SOUTHWEST AND EASTERN PARTS OF THE FORECAST AREA DUE TO THE
HIGHER TERRAIN. PCPN WILL NOT BE HEAVY ENOUGH OVER THE ADIRONDACKS
FOR SIGNIFICANT SNOW...AND THE CHANGEOVER WILL BE TOO LATE OVER THE
LITCHFIELD HILLS FOR SIGNIFICANT SNOW. HAVE FORECAST 1 TO 4 INCHES
ACROSS THE NON ADVISORY AREAS. LOWS TONIGHT WILL BE IN THE MID 20S
TO LOWER 30S.
FOR THURSDAY...THE FAST MOVING SYSTEM WILL ALREADY BE OUT OF THE
AREA WITH NO ADDITIONAL PCPN FORECAST AFTER SUNRISE THURSDAY EXCEPT
FOR POSSIBLE LAKE EFFECT SNOW OVER THE WESTERN ADIRONDACKS. WINDY
THURSDAY BEHIND THE LOW WITH HIGHS IN THE 30S TO LOWER 40S.
FOR THURSDAY NIGHT THROUGH FRIDAY...THERE MAY BE SOME BRIEF LAKE
EFFECT SNOW SHOWERS ACROSS PORTIONS OF THE WESTERN ADIRONDACKS
THURSDAY EVENING...HOWEVER INVERSION HEIGHTS WILL BE LOWERING TO 2
KM...SO ACTIVITY SHOULD DIMINISH BY MIDNIGHT. HOWEVER THERE WILL BE
A RENEWED CHANCE FOR SNOW SHOWERS LATE THURSDAY NIGHT INTO
FRIDAY...MAINLY NORTH AND WEST OF THE CAPITAL DISTRICT AHEAD OF AN
UPPER LEVEL TROF AND RE-REINFORCING PUSH OF COLD AIR. THERE WILL BE
LIMITED MOISTURE AVAILABLE...SO ONLY LIGHT QPF FORECAST. THE BEST
CHANCE FOR AN INCH OR TWO OF SNOW WILL BE ACROSS THE WESTERN
ADIRONDACKS. TEMPS WILL BE CLOSE TO NORMAL THURSDAY NIGHT INTO
FRIDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WINDS WILL SHIFT TO THE WEST-NORTHWEST BEHIND THE COLD FRONT PASSAGE
FRIDAY NIGHT INTO SATURDAY MORNING. TEMPS WILL BE COLD ENOUGH TO
INDUCE LAKE INSTABILITY BUT AGAIN LOW INVERSION HEIGHTS MAY BE A
LIMITING FACTOR FOR SIGNIFICANT LAKE EFFECT TO DEVELOP. EVENT IS
STILL THREE DAYS OUT SO WILL HAVE PLENTY OF TIME TO SORT OUT THE
DETAILS. FOR NOW WILL MENTION CHANCE TO LIKELY POPS NORTH AND WEST
OF ALBANY WITH THE HIGHEST VALUES OVER THE WESTERN ADIRONDACKS. THE
UPPER TROF AXIS IS FORECAST TO PASS BY RATHER QUICKLY...SO ANY SNOW
SHOWER ACTIVITY SHOULD DIMINISH SATURDAY AFTERNOON INTO EARLY
EVENING.
A SURFACE RIDGE OF HIGH PRESSURE WILL BUILD IN FROM THE OHIO VALLEY
AND CENTRAL APPALACHIANS SATURDAY NIGHT INTO SUNDAY...PROVIDING DRY
CONDITIONS. TEMPS LOOK TO BE RELATIVELY CLOSE TO NORMAL THROUGH THE
WEEKEND. THE RIDGE IS THEN FORECAST TO TAKE RESIDENCE OVER THE
REGION THROUGH EARLY NEXT WEEK WITH TRANQUIL WEATHER CONTINUING.
TEMPS LOOK TO BE NEAR NORMAL TO SLIGHTLY ABOVE NORMAL MONDAY AND
TUESDAY.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
POOR FLYING CONDITIONS WILL PERSIST THROUGH THE PERIOD ENDING 12Z
THURSDAY. A FRONTAL BOUNDARY WILL REMAIN STALLED JUST SOUTH OF THE
REGION...WITH PLENTY OF MOISTURE AND A STRENGTHENING LOW PRESSURE
SYSTEM MOVING ALONG THE FRONT THROUGH TONIGHT. THIS SYSTEM WILL
CAUSE UNSETTLED CONDITIONS TO PERSIST...WITH RAIN EVENTUALLY
CHANGING TO SNOW FROM NORTH TO SOUTH LATE THIS EVENING INTO THE
OVERNIGHT.
GENERALLY EXPECTING IFR/MVFR CONDITIONS THIS MORNING...THEN BECOMING
IFR /MAINLY DUE TO LOW CIGS / BY LATE MORNING OR EARLY AFTERNOON AS
RAIN BECOMES STEADIER AND MORE PERSISTENT. PRECIPITATION COULD BE
MODERATE TO HEAVY AT TIMES THIS EVENING INTO THE OVERNIGHT...WITH
RAIN RAPIDLY CHANGING TO SNOW ONCE TEMPS BECOME COLD ENOUGH. RIGHT
NOW THINKING IS THAT THE CHANGE-OVER TO SNOW WILL OCCUR AROUND 02Z
AT KGFL...04Z AT KALB...AND AROUND 07Z AT KPOU. VSBYS COULD DROP TO
LESS THAN ONE MILE FAIRLY QUICKLY ONCE SNOW COMMENCES.
WINDS WILL BE GENERALLY BE NORTH-NORTHEAST AROUND 3-6 KT...SHIFTING
TO THE NORTHWEST AND INCREASING TO AROUND 10-12 KT WITH GUSTS NEAR
20 KT AFTER 06Z THURSDAY.
OUTLOOK...
THU-SAT...MAINLY VFR...SLIGHT CHC -SHSN. BREEZY.
SUN...VFR...NO SIG WX.
&&
.HYDROLOGY...
LIGHT TO MODERATE RAINFALL WILL AFFECT THE REGION TODAY...WITH QPF
QPF AMTS OF ONE TENTH TO HALF AND INCH...WITH THE HIGHEST AMOUNTS
OVER THE SOUTH.
A MORE SIGNIFICANT PERIOD OF PRECIPITATION IS EXPECTED LATE THIS
AFTERNOON AND TONIGHT...WITH ONE HALF INCH...TO ONE AND A HALF
INCHES OF LIQUID EQUIVALENT PRECIPITATION EXPECTED FOR AREAS SOUTH
AND EAST OF THE ADIRONDACKS. HOWEVER...A GOOD PORTION OF THIS PCPN
WILL FALL AS SNOW OVER THE HIGHER TERRAIN...WHILE MOST OF THE PCPN
WILL FALL AS RAIN OVER THE VALLEYS...ESPECIALLY THE HUDSON VALLEY
FROM ALBANY SOUTH AND LITCHFIELD COUNTY. SIGNIFICANT WITHIN BANKS
RISES ARE LIKELY IN AREAS WHERE MOST OF THE PCPN FALLS AS RAIN. WITH
SMALLER RISES ELSEHWERE.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST
THURSDAY FOR NYZ047-051-058-063.
MA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST
THURSDAY FOR MAZ001-025.
VT...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST
THURSDAY FOR VTZ013>015.
&&
SYNOPSIS...GJM
NEAR TERM...KL/GJM
SHORT TERM...GJM/JPV
LONG TERM...JPV
AVIATION...JPV
HYDROLOGY...GJMHazardous weather outlook, Dec 7, 4:29 AM EST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 429 AM EST WED DEC 7 2011 MAZ001-025-NYZ047-051-058-063-VTZ013>015-081200- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN ALBANY- WESTERN GREENE-WESTERN ULSTER-BENNINGTON-WESTERN WINDHAM- EASTERN WINDHAM- 429 AM EST WED DEC 7 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...THE SCHOHARIE VALLEY AND EASTERN CATSKILLS OF EAST CENTRAL NEW YORK... AND FOR SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ001-013-NYZ032-033-038>043-048>050-052>054-059>061-064>066- 082>084-081200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN HERKIMER-HAMILTON- SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS- EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON- 429 AM EST WED DEC 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOHAWK AND HUDSON VALLEYS...THE SOUTHERN AND WESTERN ADIRONDACKS...THE TACONICS AND THE LAKE GEORGE SARATOGA REGION OF EAST CENTRAL NEW YORK...AND FOR NORTHWEST CONNECTICUT. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ONE TO FOUR INCHES OF SNOW IS LIKELY TONIGHT IN THIS REGION. HOWEVER...DUE TO THE UNCERTAINTY OF THE EXACT TRACK OF THE STORM SYSTEM FOR TONIGHT...AND THE TIMING OF THE CHANGEOVER OF PRECIPITATION FROM RAIN TO SNOW...THERE IS STILL THE POSSIBILITY FOR SNOWFALL AMOUNTS TO BE GREATER IN SOME AREAS...WHICH WOULD REQUIRE A WINTER WEATHER ADVISORY TO BE ISSUED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 7, 4:01 AM EST | Winter Weather Advisory | ALY | Albany, Columbia, Fulton, Greene, Montgomery, Rensselaer and 6 more | 24 hr |
| Dec 7, 12:09 PM EST | Winter Storm Warning | ALY | Albany, Greene, Rensselaer, Schoharie, Ulster | 16 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.